Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 18, 2004, 7:11 PM EDT for Hampshire County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2004, 7:11 PM EDT (23:11 UTC)
- Expired
- May 18, 2004, 8:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Hampshire County, WV
The radar
The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:25 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 18, 3:25 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 225 PM EST TUE MAY 18 2004 SHORT TERM...TNGT/WED... BOX ISSUED JUST TO OUR W...TSTMS INCRSG IN INTENSITY/CVRG TO OUR W...AND HV UPPED POPS IN THE NW CRNR OF THE CWA TO LKLY. AS DISCUSSED IN PRVS AFD FEEL MAIN THREAT COULD BE HVY RAIN/FLSH FLD...BUT HOPEFULLY W/ FORWARD MVMNT FASTER TDA STORMS WL MV QUICK ENUF TO PRECLUDE TOO MUCH RAIN OVR ONE LOCATION. FNT APRCHS MASON-DIXON ARND SUNRISE...CONSIDERABLE CLD CVR...LKLY POPS...DEEP MOISTURE. THIS SHOULD HELP KEEP TEMPS DOWN A FEW DEGS AS WELL. WOODY .LONG TERM...WED NGHT THROUGH TUE... HI PRES CRRNTLY OFF MID ATLC COAST RETRGRDS BCK AS H5 HIGH OVR TX MIGRATES ESTWARD. THIS WL MNTN S/SW SFC FLO AND UNSTBL ATM. NEXT MAIN SFC FEATURE IS WRM FRNT FRM SFC LW IN MDWST ACRSS CWA ON FRI. SFC-H7 DELTA THETA-E ON FRI REACHES 20 PER AVN SOLN...AS ATMS AOA H7 DRIES OUT PER AVN XSCTN AS PWS INCR. THUS POTL INSTBL ON FRI AND LIFT WTH WRM FRNT AND S OF STBLTY GRAD HAS CWA IN INCR LKLHD OF TSRA AND PSSBL SVR ON FRI. SFC SWSTRLYS THRU RMDNR OF FCST PD...CONTNG UNSTBL ENV FOR SCT TSRA ACTVTY PRCTLY THRU ALL PDS. JL && .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 18, 11:37 AM EDT, 7 hours 34 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1137 AM EDT TUE MAY 18 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-190800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1137 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF MARYLAND...NORTHERN VIRGINIA...THE EASTERN PANHANDLE OF WEST VIRGINIA...AND WASHINGTON DC. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH. ACROSS CENTRAL VIRGINIA...WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING STRIKES CAN BE EXPECTED WITHIN ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 18, 4:23 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 1 N CRIGLERSVILLE 38.47N 78.30W
05/18/2004 MADISON VA FIRE DEPT/RESCUE
FLASH FLOODING REPORTED NEAR NETHERS IN NORTH MADISON
COUNTY.
0420 PM TSTM WND DMG MADISON 38.38N 78.26W
05/18/2004 MADISON VA FIRE DEPT/RESCUE
SEVERAL TREES DOWN IN THE COUNTY.
&&
MANNINGSpecial weather statement, May 18, 4:29 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 429 PM EDT TUE MAY 18 2004 MDZ002-003-182130- ALLEGANY MD-WASHINGTON MD- 429 PM EDT TUE MAY 18 2004 ...STRONG THUNDERSTORM LOCATED IN EASTERN ALLEGANY COUNTY... A STRONG THUNDERSTORM NEAR LITTLE ORLEANS IS MOVING NORTHEAST AT ABOUT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM WILL BE HEADING INTO WESTERN WASHINGTON COUNTY BY 4:45 PM. RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE WARNINGS. ROGOWSKI
Special weather statement, May 18, 5:26 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 526 PM EDT TUE MAY 18 2004 MDZ002>005-VAZ028-031-042-WVZ049>053-190000- ALLEGANY MD-BERKELEY WV-CARROLL MD-CLARKE VA-FREDERICK VA- FREDERICK MD-HAMPSHIRE WV-JEFFERSON WV-LOUDOUN VA-MINERAL WV- MORGAN WV-WASHINGTON MD- 526 PM EDT TUE MAY 18 2004 ...BROKEN LINE OF STRONG THUNDERSTORMS APPROACHING WESTERN AND CENTRAL MARYLAND...THE NORTHERN PORTION OF THE WEST VIRGINIA PAN HANDLE...AND EXTREME NORTH CENTRAL VIRGINIA... A LINE OF THUNDERSTORMS EXTENDING FROM NORTH CENTRAL WEST VIRGINIA...NORTHEAST INTO SOUTH CENTRAL PENNSYLVANIA IS MOVING TO THE SOUTHEAST AT 25 MPH. THIS LINE IS EXPECTED TO MOVE INTO THE ALLEGANY FRONT AROUND 6:00 PM...PUSHING SOUTHEAST ACROSS CENTRAL MARYLAND AND EXTREME NORTHERN VIRGINIA BETWEEN 6:30 PM AND 8:00 PM. HEAVY RAIN AND INTENSE LIGHTNING ARE THE PRIMARY THREATS WITH THESE STORMS. HOWEVER...A FEW OF THESE STORMS MAY CONTAIN GUSTY TO DAMAGING WINDS...AND SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
Local storm report, May 18, 5:50 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL LAUREL MD 39.10N 76.86W
05/18/2004 0.88 INCH PRINCE GEORGES MD NWS EMPLOYEE
TREE ALSO REPORTED DOWN.
&&
MANNINGLocal storm report, May 18, 6:17 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL GLEN BURNIE 39.17N 76.60W
05/18/2004 0.75 INCH ANNE ARUNDEL MD TRAINED SPOTTER
&&
MANNINGLocal storm report, May 18, 6:32 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG LAUREL MD 39.10N 76.86W
05/18/2004 PRINCE GEORGES MD TRAINED SPOTTER
MULTIPLE TREES DOWNED
&&
MANNINGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:20 PM EDT | Special Marine Warning | LWX | 85 min | |
| May 18, 3:29 PM EDT | Flash Flood Warning | LWX | Madison | 3 hr |
| May 18, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 60 min |
| May 18, 4:35 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 40 min |
| May 18, 5:59 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 17, 8:28 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 47 min |
| May 17, 8:39 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 66 min |
| May 18, 5:49 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 26 min |
| May 18, 5:58 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 62 min |
| May 18, 6:48 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 57 min |
| May 18, 7:25 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 65 min |
| May 18, 6:36 PM EDT | Severe Thunderstorm Warning | LWX | Morgan | 39 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.